Prostate Cancer: sex drive after surgery or other treatments

Posted by john57 @john57, Feb 23, 2020

hello everyone i was wondering if i could ask a group question, i had my prostate removed back in october since then i have had a lupron shot, started pt and began radiation. my question is has anyone had a decrease in sex drive? i find myself thinking about less and less. thanks in advance

@colleenyoung

Hi @voodoo5500 and welcome to Mayo Clinic Connect. You'll notice that I moved your message to this recent discussion. I did this so you can meet other members like @klaken @ken82 @dmadi61 and @john57 talking about sexual function post treatment for prostate cancer.

You ask a good question. What can you do to reduce the risk of erectile dysfunction as you heal after surgery?

While we wait for others to weigh in, you might find this article from the Prostate Cancer Foundation useful:
– Help for ED after Prostate Surgery: The Basics https://www.pcf.org/c/help-for-ed-after-prostate-surgery-the-basics/

Jump to this post

Would like to join this group. I had radical prostectomy, 44 photon intensive radiation treatments, and two full years of Lupron injections.
I lost libido and muscle. I have confusion, depression, and hot flashes. Now, my left shoulder has quit working. Sex is only a memory. I am 74, go senior classes, and trying to write a book about my experience to keep me mentally sharp.

REPLY

@ken1946 2 years ago I had the 20 high dose radiation .. plus just 1 Lupron shot (2 months prior to the radiation) I am 83 and still subject to some of the side effects.. the sex part is particularly a problem but I live alone.. and think that I had a very good full life … I am working on the Kegel exercises to help with those side effects.. Ken… good name..

REPLY

I am a girlfriend of a man 4 years out of a prostatectomy. We have been together for one year.
Would it be appropriate to discuss how couples can handle problems here. My man is 61, obese, very very Type A personality, very successful.
It is difficult to discuss this topic with him, he shys away from direct questions.
My problem is his constant request for oral sex which rarely results in success, but when it does the fluid is massive and repulsive. Cialis gives him allergic reactions, he does not speak of Viagra, and has the shots but has not used them.
What is this fluid?
I'd like to speak with other partners who are trying to support their mates.

REPLY
@alicataz

I am a girlfriend of a man 4 years out of a prostatectomy. We have been together for one year.
Would it be appropriate to discuss how couples can handle problems here. My man is 61, obese, very very Type A personality, very successful.
It is difficult to discuss this topic with him, he shys away from direct questions.
My problem is his constant request for oral sex which rarely results in success, but when it does the fluid is massive and repulsive. Cialis gives him allergic reactions, he does not speak of Viagra, and has the shots but has not used them.
What is this fluid?
I'd like to speak with other partners who are trying to support their mates.

Jump to this post

Good evening @alicataz. First, let me tell you how fortunate your gentleman is to have you as his partner. My life partner had a radical prostatectomy, followed by 30 days of radiation when the cancer reappeared in the prostate bed 2 years later, He is older than your gentleman at 75 and had no total performance issues until after the radiation. He chose not to use viagra except right after the surgery as part of the recovery process.

When we discussed this issue with his oncology team, he listened but did not make any commitment to take advantage of the option to try medication. This was a difficult and unfortunate end to what had been a pleasant and meaningful sexual relationship.

It is now three years later and we have just completed a year of staying home by ourselves because of COVID. We found a way of cuddling, snuggling and sharing manual manipulation. Recently, I have had a bout of kidney stones and found that my vagina and clitoris were suffering from dryness and irritation. We spoke with my clinician and she has prescribed a topical treatment that hopefully will give me some comfort.,

So, my dear, we all suffer from these aging issues. I don’t know how this will turn out, I do know that our relationship is stronger than it ever has been. What would you ask for if you could have anything you wanted? Do you talk about this issue together? Have you asked a clinician about the content of the fluid?

Have you considered working with a therapist as a couple?

May you find enjoyment in sharing your life together?
Chris

REPLY

I have had RP, 44 radiation treatments, and two years of Lupron injections. My PSA is next to zero and my testostrogen is increasing. I now have an urge for sex but nothing works. Plus, I still have penis shrinkage. Need help or at least hope.

REPLY
@ken1946

I have had RP, 44 radiation treatments, and two years of Lupron injections. My PSA is next to zero and my testostrogen is increasing. I now have an urge for sex but nothing works. Plus, I still have penis shrinkage. Need help or at least hope.

Jump to this post

Hi Ken, I moved your message to this existing discussion about loss of libido so you can connect with @john57 @dmadi61 @stoney @voodoo5500 @klaken @yeno430 @ken82 and others.

You may also be interested in these related discussions:
– Shrinking penis after surgery and radiation https://connect.mayoclinic.org/discussion/shrinking-penis-after-surgery-and-radiation/
– I've lost all motivation, no sex drive, depressed. Ideas? https://connect.mayoclinic.org/discussion/new-to-group-2/

Ken, it's great that the urge is returning, but certainly disappointing that functionality is not cooperating. Have you considered consulting with sexual health professional?

REPLY
@ken1946

I have had RP, 44 radiation treatments, and two years of Lupron injections. My PSA is next to zero and my testostrogen is increasing. I now have an urge for sex but nothing works. Plus, I still have penis shrinkage. Need help or at least hope.

Jump to this post

Ken

Part of the answer may lie in your pre-operative function, youth age and physical condition and health. Another part would be whether or not your surgery was nerve sparing.

You can research PRT – penile recovery therapy, here's a link to John Hopkins.- https://urology.jhu.edu/erectileDysfunction/erectile_dysfunctions_Rehab.php

It's a phased process beginning with "simple" to the more complex. As you move from simple, Cialis and Viagra to shots involving Trimix and implants, a lot depends on you and your partner willingness to talk and understand how intimacy has changed, no more spontaneous erections, no ejaculation, size, the amount and type of stimulation it takes to achieve an organism…and what constitutes intimacy now, you can still organism without an erection so mutual masturbation, oral sex, sorry, not trying to be too detailed here but my point is intimacy has changed and you and your partner will need to decide what the "new" is.

I had surgery in 2014, it was nerve sparing, by a very good surgeon. Still, it took 12-18 months to regain function, but as I said, things were different. I had SRT in 2015 but that had no impact. i did 18 months of Lupron starting in Jan 17 an dyes, genital shrinkage, back to one's pre-pubescent days. I did not lose my libido though, some data says 20% don't. I finished my treatment with the last shot in May 18 so by August it was clear of my system. By October T was 135, by February 19 it was 482. With the return of T and help from Cialis, my new "normal" returned.

Kevin

REPLY

I am slowly getting desire back but am not able to do much physically. I am also shorter after surgery, radiation, and Lupron for two years. Due to heart problems, cannot take Viagra.

REPLY

I am embarrassed because I am smaller and I leak urine. I peak at my beautiful wife when she is naked. Helps with desire. Thanks for your comments.

REPLY

Can I take Maca root & Ashwagandha and will it help

REPLY
Please sign in or register to post a reply.
  Request Appointment